Texas, 2022

Cold in Texas, February 3 to 6, 2022

February 3 to 6, 2022 · NWS CRP · 3 events in 3 counties and zones

A very cold arctic air mass moved into south Texas on the 3rd and continued into the 6th. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A very cold arctic air mass moved into south Texas on the 3rd and continued into the 6th. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast. This caused cold stunning of green sea turtles in the bays. Over 220 cold stunned green sea turtles were rescued in the bays of the Middle Texas coast on the 5th and 6th. Staff and volunteers from the National Park Service, U.S. Fish and Wildlife Service, Sea World San Antonio, Texas State Aquarium, Texas Sea Life Center, Texas A&M University-Galveston, Houston Zoo, NOAA-Fisheries, Sea Turtle, Inc., Texas Parks and Wildlife Department, Nueces County, Texas Master Naturalist, Gladys Porter Zoo, University of Texas, Mission-Aransas Estuarine Research Reserve, Sea Tow, CCA, Coastal Bend Bays and Estuaries Program, Keep Aransas County Beautiful, U.S. Coast Guard and other organizations helped with the efforts to find, document, rehabilitate, and release cold stunned turtles on the Middle Texas coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 3, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 3, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1148 AM CST Thu Feb 3 2022

.AVIATION...
Widespread MVFR ceilings will gradually lift to VFR from W-E
this evening and overnight. Until then, a narrow band of -RA is
likely to transition into -FZRA and -IP toward 23Z at VCT, then
around 02Z or later at CRP. Confidence in freezing temps is
highest at VCT as this band moves through, but CRP looks to be on
the tail end of most of this activity with precip possibly drying
out by the time temps fall to freezing.

There's still an outside chance the precip band redevelops
overnight at CRP with additional FZRA or IP, but model consensus
is trending drier while shifting the upper support offshore after
midnight. Gusty N winds continue everywhere today, with some
improvement over the western terminals overnight.

&&

.PREV DISCUSSION... /Issued 827 AM CST Thu Feb 3 2022/

UPDATE...

Quick update to add a mix of sleet and rain to northern Webb, La
Salle and McMullen Counties this morning. Temps from FTN-CZT-PEZ
have already fallen into the mid 30s with some indication that
sleet may already be mixing in at times based on model profiles
and DRT's 12Z sounding. Would expect our NW counties to follow
this cooling theme today with some sleet mixing in over the next
few hours, although accumulations should be nil with 2-meter temps
remaining above freezing. Therefore, no changes to the Winter
Weather Advisory are foreseen, but if temps can cool to their WBZ
more aggressively then this hazard will be expanded west for light
accumulations. No other updates at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    43  27  38  27  48  /  40  30  20  10   0
Victoria          39  25  37  25  47  /  50  30  10   0   0
Laredo            43  29  40  28  51  /  50  10   0   0   0
Alice             42  28  40  25  50  /  40  30  10   0   0
Rockport          43  29  37  29  48  /  40  30  20  10   0
Cotulla           39  27  40  25  53  /  70  10   0   0   0
Kingsville        43  29  40  26  49  /  40  30  10  10   0
Navy Corpus       45  30  40  31  47  /  40  30  20  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from Friday evening through Saturday morning For
     the following zones: Aransas Islands...Bee...Calhoun
     Islands...Coastal Aransas...Coastal Calhoun...Coastal
     Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
     Patricio...Duval...Goliad...Inland Calhoun...Inland
     Kleberg...Inland Nueces...Inland Refugio...Inland San
     Patricio...Jim Wells...Kleberg Islands...La Salle...Live
     Oak...McMullen...Nueces Islands...Victoria...Webb.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Friday For the following zones: Aransas Islands...Calhoun
     Islands...Coastal Aransas...Coastal Calhoun...Coastal
     Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
     Patricio...Inland Kleberg...Inland Nueces...Inland San
     Patricio...Jim Wells...Kleberg Islands...Nueces Islands.

     Freeze Warning from 9 PM this evening to noon CST Friday For the
     following zones: Aransas Islands...Calhoun Islands...
     Coastal Aransas...Coastal Kleberg...Coastal Nueces...
     Coastal San Patricio...Duval...Inland Kleberg...Inland
     Nueces...Inland San Patricio...Jim Wells...Kleberg
     Islands...Nueces Islands...Webb.

     Wind Advisory until 6 PM CST this evening For the following
     zones: Aransas Islands...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Kleberg
     Islands...Nueces Islands.

     Wind Chill Advisory from midnight tonight to noon CST Friday For
     the following zones: Aransas Islands...Calhoun Islands...
     Coastal Kleberg...Coastal Nueces...Duval...Inland Kleberg...
     Inland Nueces...Jim Wells...Kleberg Islands...Nueces
     Islands...Webb.

     Freeze Warning from 6 PM this evening to noon CST Friday For the
     following zones: Bee...Coastal Calhoun...Coastal Refugio...
     Goliad...Inland Calhoun...Inland Refugio...La Salle...Live
     Oak...McMullen...Victoria.

     Wind Chill Warning from midnight tonight to noon CST Friday For
     the following zones: Bee...Coastal Aransas...Coastal
     Calhoun...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Refugio...Inland San Patricio...La
     Salle...Live Oak...McMullen...Victoria.

     Winter Weather Advisory from 9 PM this evening to 6 AM CST
     Friday For the following zones: Duval.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Friday For the following zones: Inland Calhoun...Inland
     Refugio.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Friday For the following zones: Bee...Goliad...Live Oak...
     McMullen...Victoria.

GM...Gale Warning until 6 PM CST Friday For the following zones:
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM...Waters from Baffin Bay to Port Aransas from 20
     to 60 NM...Waters from Port Aransas to Matagorda Ship
     Channel from 20 to 60 NM.

     Gale Warning until 6 PM CST this evening For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor.

&&

MCZ/93...AVIATION
Hazardous weather outlook, Feb 3, 5:46 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
546 AM CST Thu Feb 3 2022

TXZ229>234-239>247-342>347-442-443-447-041200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
546 AM CST Thu Feb 3 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Wind Advisory is in effect today for the coastal region and
barrier islands.

Winter Weather Advisory is in effect from mid-afternoon through
tonight for the northern Brush Country and Victoria Crossroads,
and for the southern Brush Country, Coastal Bend, and Islands
from mid evening through tonight. Light freezing rain or light
sleet is expected. A glaze of ice can be expected.

Freeze Warning is in effect tonight for all of south Texas. Wind
chill readings will fall into the teens tonight. A Wind Chill
Warning is in effect late tonight for the northern portions of
south Texas, while a Wind Chill Advisory is in effect for the
southern portions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory will remain in effect Friday morning
for the coastal region of south Texas for light freezing rain
or light sleet.

Freeze Warning is in effect Friday morning for all of south
Texas. Wind chill readings will be in the teens Friday morning. A
Wind Chill Warning is in effect Friday morning for the northern
portions of south Texas, while a Wind Chill Advisory is in effect
for the southern portions.

Freezing temperatures expected Friday night and Saturday night
across South Texas. A hard freeze is possible Friday night over much
of South Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-041200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
546 AM CST Thu Feb 3 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the Gulf waters through tonight
with the warning in effect for the bays until 6 PM tonight. Small
Craft Advisory will be needed for the bays tonight.

Light freezing rain or sleet will be possible over the bays
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale Warning will continue in effect for the Gulf waters until
6 PM Friday. Small Craft Advisory conditions will occur Friday
night through Saturday morning.

Light freezing rain or sleet will be possible over the bays
Friday morning.

TMT/WC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Calhoun County Islands

When
February 3, 12:00 PM CST to February 6, 12:00 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Local Official
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Several agencies conducted rescue operations for cold stunned green sea turtles along the Middle Texas coast. In the Espiritu Santo Bay and San Antonio Bay area, 15 green sea turtles were rescued.

Cold/Wind Chill, Aransas County Islands

When
February 3, 12:00 PM CST to February 6, 12:00 PM CST
Where
Aransas County Islands forecast zone
Reported by
Local Official
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Several agencies conducted rescue operations for cold stunned green sea turtles along the Middle Texas coast. In the Copano Bay and Aransas Bay area, 2 green sea turtles were rescued.

Cold/Wind Chill, Nueces County Islands

When
February 3, 12:00 PM CST to February 6, 12:00 PM CST
Where
Nueces County Islands forecast zone
Reported by
Local Official
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Several agencies conducted rescue operations for cold stunned green sea turtles along the Middle Texas coast. In the Corpus Christi Bay and Upper Laguna Madre area, 206 green sea turtles were rescued while 8 were found dead.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010915, 1010916, 1010917.